Alabama, 2023

Hail and Damaging Winds in Alabama, June 16, 2023

June 16, 2023 · NWS BMX · 23 events in 13 counties and zones

A very active pattern of northwest flow continued over Alabama June 16th through June 19th. Numerous upper short waves traversed through the zonal flow which resulted in several days of severe weather across Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A very active pattern of northwest flow continued over Alabama June 16th through June 19th. Numerous upper short waves traversed through the zonal flow which resulted in several days of severe weather across Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 16, 1:42 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 16, 1:42 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
242 PM CDT Fri Jun 16 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 127 PM CDT FRI JUN 16 2023

The forecast area is positioned between a highly amplified ridge
aloft over the Southern Plains northward to over Southern Canada
while an upper low spins over Pennsylvania with a deep trough over
much of the Mid Atlantic and Southeast Atlantic Coast. Toward the
surface, the forecast area is between a stationary front along
the Central Gulf Coast and a cold front that extends from Eastern
Nebraska eastward into Western Pennsylvania.

This afternoon.

Northwesterly flow aloft will persist over the area as a few more
disturbances ripple southeast over the area. A cold front will
remain to the north of the area while a nearly stationary boundary
will be positioned to the south of the area.

Cumulus clouds will continue to develop through the afternoon
across the west with some shower and storm activity expected
toward late afternoon coinciding with peak low-level instability.
A few storms may be strong to locally severe with strong winds and
some hail. Winds will be from the northwest at 4-8 mph. Highs
will range from the mid 80s east to near 90 west.

Tonight.

A few more disturbances in the mid levels will move southeast
over the area tonight while a cold front advances south across the
Tennessee Valley while a nearly stationary boundary remains just
to our south.

Shower and thunderstorm activity will persist across portions of
the west and south, though decreasing gradually through time
overnight. Some patchy fog is expected again with better potential
across portions of the north and the east. A few of the storms
may be strong with gusty winds and some hail. Winds will be from
the south at 2-4 mph. Lows will be in the mid to upper 60s.

Saturday.

Mid-level ridging will move east over much of the Mississippi
River Valley Region while a northwest flow prevails over the area
as broad troughing persist just to our east. Additional mid-level
disturbances will move southeast over the area. A surface cold
front will move south into the northern counties through the
morning hours while the surface boundary to our south slowly lifts
north into our southern counties later in the day.

The combination of surface boundaries with mid-level support will
result in scattered shower and thunderstorm development through
the day Saturday with the best chances across the southern and
central counties due to some drier air moving into the far
northern counties later in the day. Some storms may be strong to
severe with strong winds and hail. Winds will shift from the south
to the west later in the day with speeds from 5-10 mph. Highs
will be in the mid to upper 80s across the area.

05

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 239 PM CDT FRI JUN 16 2023

Sunday will bring another severe threat to Central Alabama as a
shortwave trough moves into the area from the Plains. The current
thinking is for an afternoon to evening threat for severe storms,
mainly across the whole area but focused over the western and
southwestern counties. This looks to be yet another damaging wind
and hail threat coming to areas that have dealt with this for the
better part of the last week.

By Monday, an upper level low will sink down into the region from
the central Mississippi River Valley and will probably hangout into
late week. With this setup, rain and storm chances remain elevated
through the extended. Daytime highs may be tempered somewhat,
remaining in the low to mid 80s during the week.

12

Previous long-term discussion:
(Saturday through Thursday)
Issued at 424 AM CDT FRI JUN 16 2023

On Sunday, clusters of storms are expected to occur toward our
northwest, supported by a 500mb trough and broad low-level
confluence within an unstable air mass. These storms should
propagate toward our region based on the path of the shortwave and
placement of the instability/shear axis. Ensemble means are
showing the bulk of rain and storms affecting Central Alabama a
tad later into Sunday than before, favoring sometime late Sunday
afternoon into (perhaps more-so) Sunday night/early Monday morning
as a few storm clusters move across the region. Flow is decent
with 30-40 knots of bulk shear with sufficient MUCAPE to yield a
severe threat. Heavy rainfall could also occur and pose an
isolated flood risk. This part of the forecast still carries some
complexities that high-res guidance may help to resolve once
within range but, based on the overall setup, we'll continue a
slight risk (level 2 out of 5) for severe storms Sunday/Sunday
night.

An upper low looks to meander about the region through the rest of
the extended forecast/through Thursday, producing spells of
showers and storms. While there will probably be nighttime
activity, peak coverage should occur with afternoon and evening
destabilization.

89^GSatterwhite

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT FRI JUN 16 2023

Except generally VFR conditions through the afternoon with the
exception in vicinity for shower and thunderstorm activity that
will develop later in the afternoon with best chances west and
southwest. The activity will decrease through the overnight but
may linger across the southern portion of the area. Patchy fog is
again expected towards daybreak Saturday with best potential
across portions of the north and east. Chances for showers and
thunderstorms will increase again during the day Saturday with bet
potential across the south and southeast.

05

&&

.FIRE WEATHER...

Showers and storms are forecast each day through the period, with
varying daily coverage. Minimum RH values each afternoon will remain
above critical thresholds, generally staying above 45-50 percent.
20ft winds should be generally less than 10kts from the west this
evening, northwest tomorrow, and southwest on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  88  62  90 /  30  30  10  40
Anniston    66  87  64  89 /  30  40  10  40
Birmingham  68  87  66  89 /  40  40  10  40
Tuscaloosa  67  86  66  87 /  60  50  20  60
Calera      66  85  66  88 /  50  50  20  40
Auburn      67  85  66  87 /  40  50  20  40
Montgomery  68  85  67  89 /  60  50  20  40
Troy        67  87  67  89 /  60  60  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...05
LONG TERM....12
AVIATION...05
Hazardous weather outlook, Jun 16, 3:42 AM CST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
442 AM CDT Fri Jun 16 2023

ALZ011>015-017>050-171245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
442 AM CDT Fri Jun 16 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible this afternoon and evening for much of
Central Alabama. Threats include damaging winds up to 60 mph and
large hail. Locally heavy rainfall could produce flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A couple severe storms may occur Saturday afternoon across the
southern portion of Central Alabama. Threats include damaging winds
up to 60 mph and large hail.

Severe storms are possible sometime Sunday or Sunday night for much
of Central Alabama. Threats include damaging winds up to 60 mph and
large hail. Locally heavy rainfall could produce flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is needed
through Sunday.

In the hours before

Local storm report, Jun 16, 10:26 AM CST, 5 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1126 AM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     Non-Tstm Wnd Gst 1 SW Troy Muni Airport  31.85N 86.02W
06/16/2023  M43 MPH          Pike               AL   ASOS

            ASOS station KTOI Troy Airport (KTOI).

&&
Local storm report, Jun 16, 10:27 AM CST, 5 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1127 AM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     Non-Tstm Wnd Gst 2 NNW Old Creek Town Re 31.95N 85.13W
06/16/2023  M25 MPH          Barbour            AL   AWOS

            AWOS station KEUF Eufaula Airport (KEUF).

&&
Local storm report, Jun 16, 11:26 AM CST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1226 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Tstm Wnd Dmg     3 SSW Ashland           33.24N 85.86W
06/14/2023                   Clay               AL   Emergency Mngr

            Several reports of trees down in central
            Clay County.

&&
Special weather statement, Jun 16, 2:47 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
347 PM CDT Fri Jun 16 2023

ALZ011-012-162115-
Marion AL-Lamar AL-
347 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southwestern Marion
and northeastern Lamar Counties through 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 8 miles southwest of Hamilton, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Guin, Detroit, Weston, Henson Springs, Byrd, Marion County
Public Lake, Rankin Fite Airport and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3409 8820 3414 8820 3419 8802 3400 8792
      3396 8817 3408 8821
TIME...MOT...LOC 2047Z 257DEG 12KT 3407 8811

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

75 Linhares
Special weather statement, Jun 16, 4:06 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
506 PM CDT Fri Jun 16 2023

ALZ012-162245-
Lamar AL-
506 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of Lamar County through
545 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 10 miles northwest of Sulligent, moving southeast at 45
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Sulligent, Detroit, Beaverton, Blooming Grove, Lamar County
Airport, Crews, Bedford, Crossville, Cody, Henson Springs and Pine
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Alabama.

&&

LAT...LON 3406 8821 3405 8800 3405 8799 3402 8799
      3402 8795 3363 8795 3380 8824
TIME...MOT...LOC 2206Z 302DEG 37KT 3399 8827

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

87/Grantham

The radar

The Columbus AFB radar (KGWX), 46 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

13 hail, 10 thunderstorm wind. Local standard time, as filed.

Hail, Pickens

When
June 16, 4:14 PM CST to 4:15 PM CST
Where
Pickens County, 2.67 mi NNW of Stafford
Measured
2.75 in hail
Reported by
Public
Coordinates
33.486, -88.267

Baseball size hail reported along Highway 82 near the Mississippi State line.

Hail, Shelby

When
June 16, 4:32 PM CST to 4:33 PM CST
Where
Shelby County, Vincent
Measured
1 in hail
Reported by
Public
Coordinates
33.380, -86.420

Quarter size hail reported in Vincent.

Hail, Pickens

When
June 16, 4:39 PM CST to 4:40 PM CST
Where
Pickens County, Coal Fire
Measured
2.75 in hail
Reported by
Public
Coordinates
33.400, -88.080

Baseball size hail reported along Highway 82 in Coalfire.

Hail, Jefferson

When
June 16, 4:48 PM CST to 4:49 PM CST
Where
Jefferson County, Morris
Measured
1.25 in hail
Reported by
Public
Coordinates
33.750, -86.820

Half dollar size hail reported in Morris.

Hail, Pickens

When
June 16, 4:58 PM CST to 4:59 PM CST
Where
Pickens County, Ethelsville
Measured
2.75 in hail
Reported by
Public
Coordinates
33.420, -88.220

Baseball size hail reported in Ethelsville.

Hail, Jefferson

When
June 16, 5:08 PM CST to 5:09 PM CST
Where
Jefferson County, Palmerdale
Measured
1.5 in hail
Reported by
Public
Coordinates
33.730, -86.820

Ping pong size hail reported in Palmerdale.

Hail, Pickens

When
June 16, 5:12 PM CST to 5:13 PM CST
Where
Pickens County, 2.69 mi WSW of Gordo
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
33.300, -87.940

Baseball size hail reported southwest of Gordo with several car windows shattered and destroyed.

Thunderstorm Wind, Pickens

When
June 16, 5:12 PM CST to 5:13 PM CST
Where
Pickens County, 2.61 mi SE of Carrollton
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.239, -88.074

A supercell tracked south-southeast across southeast Pickens County and produced widespread straight-line wind damage. The damage consisted of numerous uprooted and snapped trees, with the most concentrated damage on Will House Road. The supercell eventually crossed into far northeast Greene County.

Hail, Talladega

When
June 16, 5:21 PM CST to 5:22 PM CST
Where
Talladega County, 2.49 mi S of Barclay
Measured
1 in hail
Reported by
Social Media
Coordinates
33.384, -86.170

Hail, Clay

When
June 16, 5:32 PM CST to 5:33 PM CST
Where
Clay County, 1.22 mi ENE of Weathers
Measured
1 in hail
Reported by
Social Media
Coordinates
33.340, -85.952

Pictures of quarter size hail along Clairmont Springs Road.

Thunderstorm Wind, Greene

When
June 16, 5:37 PM CST to 5:38 PM CST
Where
Greene County, 7.12 mi NNE of Snoddy
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.130, -87.850

A supercell thunderstorm that started in Pickens County tracked across the far northeast corner of Greene County and then entered southwest Tuscaloosa County. The storm uprooted several large trees along County Road 156.

Hail, Clay

When
June 16, 5:44 PM CST to 5:45 PM CST
Where
Clay County, Ashland
Measured
0.75 in hail
Reported by
Public
Coordinates
33.270, -85.850

Hail, Clay

When
June 16, 5:47 PM CST to 5:48 PM CST
Where
Clay County, Ashland
Measured
0.75 in hail
Reported by
Public
Coordinates
33.270, -85.850

Penny size hail reported in Ashland.

Thunderstorm Wind, Tuscaloosa

When
June 16, 5:49 PM CST to 5:50 PM CST
Where
Tuscaloosa County, Ralph
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.050, -87.770

A long-lived supercell thunderstorm produced widespread damage across far southwest Tuscaloosa County, mainly in the Ralph Community. Hundreds of tree were uprooted and snapped between Ralph and Interstate 20. In addition to the significant tree damage, numerous structures were also damaged, some heavily. Notably, several homes with varying degrees of roof and siding damage, including occasional partial roof loss, were observed around Sipsey Valley Road, Ralph Loop, Shepard Park Road, and Shadow Wood Road. The area from Ralph Loop and Sipsey Valley southeastward to Shadow Wood contained the most intense area of damage, with winds estimated up to 95 mph. Several homes sustained roof damage/loss, either from wind or trees.

Thunderstorm Wind, Greene

When
June 16, 5:53 PM CST to 5:54 PM CST
Where
Greene County, Knoxville
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.000, -87.780

Numerous trees uprooted along I-20 near Knoxville.

Thunderstorm Wind, Marengo

When
June 16, 6:10 PM CST to 6:11 PM CST
Where
Marengo County, 2.18 mi NW of Jefferson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.398, -87.931

Several trees uprooted along Highway 28.

Thunderstorm Wind, Hale

When
June 16, 6:24 PM CST to 6:25 PM CST
Where
Hale County, 4.92 mi S of Havana
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.830, -87.604

Several trees uprooted and power lines downed north of Greensboro along Highway 69.

Hail, Greene

When
June 16, 6:34 PM CST to 6:35 PM CST
Where
Greene County, Forkland
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.650, -87.880

Photos of half-dollar size hail in Forkland.

Thunderstorm Wind, Tallapoosa

When
June 16, 6:43 PM CST to 6:44 PM CST
Where
Tallapoosa County, 2.21 mi N of Alexander City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.982, -85.968

Several trees uprooted along Dejarnett Road north of Alexander City. One of the trees landed on a vehicle and produced significant damage.

Hail, Sumter

When
June 16, 6:44 PM CST to 6:45 PM CST
Where
Sumter County, 2.32 mi NW of York Mallard Arpt
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
32.522, -88.300

Ping pong size hail reported at Exit 8 on Interstate 20/59.

Thunderstorm Wind, Tallapoosa

When
June 16, 6:46 PM CST to 6:47 PM CST
Where
Tallapoosa County, 3.64 mi SSW of Hackneyville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.020, -85.940

Several trees uprooted and blocking traffic on Highway 63.

Thunderstorm Wind, Lowndes

When
June 16, 7:15 PM CST to 7:16 PM CST
Where
Lowndes County, Ft Deposit
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.980, -86.580

Several trees uprooted around Fort Deposit.

Thunderstorm Wind, Pike

When
June 16, 9:05 PM CST to 9:08 PM CST
Where
Pike County, Troy
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.800, -85.970

Numerous reports of trees uprooted in the city of Troy and around Pike County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103145, 1103150, 1103155, 1103195, 1103167, 1103160, 1103183, 1103194, 1103196, 1103197, 1115623, 1103198, 1103185, 1103199, 1103200, 1104610, 1104605, 1104606, 1104608, 1104607, 1104609, 1104611, 1104612.